MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 6565-0-128
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 06/15/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation catalog numbers and lot codes of other devices listed in this report: 4845-0203 abgii no3 cementless left v40 lot gy444105 unknown polyethylene insert lot unknown.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
A 2012 operative report for the patient's left hip was provided.Noted in the report: "instability of the left hip joint secondary to cementless total hip replacement on the left.Femoral head exchange, revision to a metal head, diameter 28mm, length +12mm, taper v40.Joint is opened from the dorsal, revealing minor effusion.A smear is sent in for bacteriology.No longer possible to attach a ceramic head, because the prosthesis taper exhibited scratches and an extension by 12mm with ceramic head, diameter 28mm, is not possible." the report notes a 45 minute intra-operative delay to have the new femoral head delivered by taxi as one was not available in the o.R.An operative report for a revision on (b)(6) 2016 notes: "status secondary to revision of the modular head system performed on (b)(6) 2012 in the presence of recurrent dislocation." only the femoral head was revised in 2012.
 
Additional Manufacturer Narrative
Reported event an event regarding instability involving a ceramic head was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: cup liner and shell plus stem were retained although taper damage with scratches was documented in the 2012 revision report.No x-rays are available for review while no explants were returned for investigation.Some comments:- there is rather limited information while also no x-rays or explants are available for review and therefore, several important aspects may remain obscure.- given the absence of x-rays, component malposition cannot be excluded as relevant factor to contribute to failure, both with regard to the revision in 2012 for instability and the next revision surgery in 2016 for neck fracture.- cup malposition is a frequent source of trouble with hip instability including recurrent dislocation.There are some subtle signs for presence of impingement ¿between the lines¿ of the 2012 revision report although details were not provided and the problem quite likely was not recognized as relevant factor because the cup including liner were retained in this 2012 revision surgery.Impingement usually relates to malposition of one or more of the components, usually the cup.- cup malposition can be suspected but not proven.Product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key11972735
Report Number0002249697-2021-00999
Device Sequence Number3388339
Product Code JDI
UDI-Device Identifier04546540390462
UDI-Public04546540390462
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K023901
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2001
Device Explanted Year2012
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number6565-0-128
Device Catalogue Number6565-0-128
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/14/2016
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR